Can medicines cause extreme weight gain?

Steroids mostly. Steroids (prednisone, decadron, (dexamethasone) etc) can cause rapid increase in weight due to increased hunger. Some antidepressants cause mild increase in weight. Basic testing by your doctor might also check for deficiencies in thyroid, iron, b-12, as metabolic causes for weight gain.

Related Questions

What can cause extreme weight gain and swelling of the extremities?

Fluid retention? Some medicines can stimulate appetite and / or cause fluid retention which would show up as swelling of the legs. Many overweight people think they have swelling of the extremities. You would be well advised to see your family doctor for an objective examination, determination of you optimal weight for height, and an action plan for achieving your goals regardless of the cause of weight gain. Read more...

Is there a condition that can cause extreme weight gain and absence of periods in adolescent girls?

PCOS. Polycystic ovary syndrome may be the cause. The absence of periods is caused by excessive weight gain. This condition should be evaluated and managed properly. Pcos does not cause weight gain, it is most often the other way around. There may be hereditary tendencies for this condition. Read more...

Does anyone know of a birth control pill that will not cause extreme weight gain?

Depends. In average the weight gain while taking birth controll pills averages around 5 pounds. So is not that bad. It is very important to have an active lifestyle and adequate diet while taking birth controll pills. Read more...

Can antidepressants caused extreme weight gain?

Not extreme. Though many of the antidepressants can cause some weight gain, it is usually not extreme. In my experience, mirtazepine (remeron) is most likely to cause weight gain and venlafaxine (effexor) or Cymbalta (duloxetine) are least likely. Read more...

Do some antidepressants caused extreme weight gain?

Most do, about 25% Most antidepressants have some risk (about 25% chance) to gain about 10 pounds. How to manage? Monitor your weight and report to psychiatrist. If marked cravings, consider a switch of antidepressant. One group from mit/harvard suggested that a small dose of "carbs" can decrease the cravings due to the serotonin effect of antidepressants. Might try snacks of pretzels, popcorn, rice cracker. Read more...